HIV/AIDS

Quick Links

Veterans Crisis Line Badge
My healthevet badge

FAQ: Can you take a break from your HIV medicines?

for Veterans and the Public

Frequently Asked Questions

Q: Can you take a break from your HIV medicines?

People may be interested in taking a break from HIV medicines for a many reasons, such as becoming tired of taking pills every day, having trouble with side effects, or wishing to avoid being reminded of their HIV infection when taking pills. However, there is increasing evidence that interrupting HIV treatment can be harmful in several ways.

First, HIV drug resistance can develop when patients stop taking certain antiretroviral (ARV) medications, particularly those in the NNRTI class--like efavirenz (Sustiva), nevirapine (Viramune), and rilpivirine (Edurant)--or the combination pills Atripla and Complera. Once the HIV develops resistance to a medication, that medicine can no longer be used to effectively treat the virus. So, breaks in treatment can jeopardize the availability of some or all of the interrupted medicines for future treatment.

In addition, stopping treatment allows the HIV to actively reproduce and circulate in the blood. That is associated with increased inflammation and with increased risk of heart attacks and kidney and liver problems. We also know that, once the virus is not being suppressed by HIV medicines, the CD4 cell count (T-cell count) will drop to the same level it was at before treatment was started, which can mean serious immune impairment for people who started taking HIV medicine with a low CD4 cell count.

Finally, increased HIV levels in the blood resulting from treatment discontinuation can lead to a "retroviral syndrome," with fevers, headaches, and swollen glands, similar to the symptoms some people experience when they are newly infected with HIV.

So, even though it may be tempting to take a break from HIV treatment, there may be important health consequences of doing so. If you feel strongly that you need a break or if you have to interrupt your treatment for a period of time (for example, owing to surgery that temporarily prevents you from taking pills by mouth), talk to your provider about the safest way to discontinue the HIV treatment. (To reduce the risk of developing drug resistance, it may be necessary to switch to other medications or to stop taking some drugs before others.)